Helpline: 0808 800 0303

Search form

Side effects of Parkinson's drugs

All prescribed drugs can have potential side effects, including those used to treat Parkinson's.

Many people find their Parkinson's medication works very well when they start taking it, but this may change over time and side effects can develop.

Some things you think are symptoms of Parkinson's may actually be side effects of medication.

Some people's side effects will have a big impact on their lives and have to be kept under control along with the symptoms.

What side effects might I experience?

To check what side effects your medication may have, read the information leaflet that comes inside the packet.

Side effects of individual drugs

Don't be afraid if your specialist tells you about the side effects of medication. You may not experience them, but it's useful to know about them.

We've listed some side effects in our information about individual Parkinson's drugs:

If you've been taking Parkinson's medication for some time, you are more likely to experience some of the following side effects.

Wearing off

When Parkinson's medication is working well, Parkinson's symptoms will be well-controlled. This is called 'on' time.

When symptoms are not well-controlled and don't respond to medication, this is called being 'off'.

As Parkinson's progresses, some people find that a dose doesn't last as long as it used to. This is called wearing off.

Sometimes the effects of wearing off can happen quickly and there will be a sudden change between being 'on' and 'off'.

Involuntary movements/dyskinesia

Some people who have been taking levodopa for some time experience involuntary movements (dyskinesia). These are uncontrollable, often jerky movements that you do not intend to make.

These movements can affect your arms, legs, head or your whole body.

Wearing off and involuntary movements information sheet

Other side effects

The following can also be side effects of some Parkinson's medication:

Dealing with side effects of Parkinson's drugs

It's important to speak to your specialist, Parkinson's nurse or pharmacist if you notice anything unusual.

It's important to speak to your specialist, Parkinson's nurse (if you have one) or pharmacist if you notice anything unusual.

Changing or adding to your medication might help, and your specialist or Parkinson's nurse will be able to look into this.

For many people with advanced Parkinson's, drugs may start to be reduced if side effects outweigh the benefits of taking medication.

But if some of the drugs are reduced, you may find you get the benefits of the remaining ones, rather than the side effects.

If you experience side effects from your Parkinson's medication, you shouldn't stop taking it without guidance from your specialist or Parkinson's nurse.

Dopamine agonist withdrawal syndrome

If you suddenly stop taking dopamine agonists, this can lead to dopamine agonist withdrawal syndrome, which can cause symptoms such as depression, anxiety or pain.

Any withdrawal from Parkinson's drugs needs to be done in a tapered way, under the supervision of a health professional.

Speak to your specialist or Parkinson's nurse for advice.

Looking out for side effects if you're a carer

If you're a carer of someone with Parkinson's, medication side effects can be difficult and tiring to cope with.

It may be that the person having side effects such as hallucinations and delusions or impulsive and compulsive behaviour does not realise they are experiencing them.

It's important to seek help from your specialist or Parkinson's nurse as soon as you can.

Share this